Ask an expert
Question

15 Jul 2008

Addiction to Pethidine?
Hi. I was in a hospital in a small town for about a week for kidney stones. I was given 50mg Pethidene every 6 hours for 6 days, that makes it about 20 shots within a week. I heard that Pethidene is very addictive, so is it possible that I might experience withdrawal symptoms after about a day and a half? I really am quite afraid of this and don't know if I could trust my doctor if he says that I will not have withdrawal symptoms. Please help!
Answer 368 views
Expert
CyberShrink
cybershrink

01 Jan 0001

I've had kidney stones myself, and know they can be incredibly painful. Its unusual for the pain to last as long as a week without you either passing the stone or moving on for further treatment from a urologist to either destroy the stone with Lithotrypsy, or otherwise to remove it. I'm not clear about the time-line in your story. Pethidine can indeed produce addiction, but not inevitably, and not so much when one is using it for relief of genuine pain. I would never give it 6-hourly, if someone was in severe pain, as it generally lasts only around 4 hours at a time.
Withdrawal symptoms would be likely to show soon after stopping, if at all, and not to start a day and a half later. So if you haven't had any now, you're not likely to do so.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9379 votes
No
67% - 19423 votes
Vote